To the Editor.
—In an article published in the Archives (1979;139:196-197), DeBard reported for the first time, to his knowledge, three cases of a secondary reaction mimicking septic shock after methyldopa administration. The symptoms—fever, collapse, vomiting, and abdominal pains—were accompanied by a slight increase of blood azotemia and by a hyperleukocytosis of the polynuclear type. This iatrogenic complication occurred 14 days after beginning the methyldopa treatment and was observed in three female patients older than 70 years.
Report of a Case.
—A similar case was seen by us in a 70-year-old man treated for 12 days with methyldopa, 250 mg/day, to reduce high blood pressure. This man was febrile (40 °C), suffered from violent lumbar pains, and was initially seen with a deep asthenia accompanied by complete impotency of the legs and mental confusion. The WBC count was 11,900 leukocytes with 96% of neutrophilic polynuclear form and 2% lymphocytes.